How does chemo affect your teeth?

I have recently been diagnosed with breast cancer and will be starting chemotherapy very soon. I was wondering how this will affect my teeth.

Thanks, Suzzanne

Dear Suzzanne,

Some common side effects of chemotherapy that affect our teeth are vomiting and a dry mouth. The longer you have to go through your chemotherapy treatments the more susceptible you can be to dental problems. It’s very common for patients to experience nausea from chemotherapy causing vomiting which leaves acid on our teeth, eroding the enamel, which can lead to tooth decay. We recommend rinsing out your mouth several times a day with a baking soda solution using ¼ teaspoon of baking soda with 8oz of warm water, after words rinse with water and wait 30 minutes before brushing your teeth with an extra soft toothbrush. Using baking soda to rinse your teeth after vomiting helps neutralize the acid caused by vomiting.

Many patients complain of a dry mouth from chemotherapy treatment. The dryer our mouths are the more prone we are to plaque and tooth decay. Some things you can do to help keep your mouth moist are sipping on water throughout the day, sucking on ice chips or sugar free candy, or chew sugarless gum. Avoid mouthwashes with alcohol because the alcohol will dry your mouth out even more. Prescription fluoride toothpastes prescribed by your dentist should be used twice a day as well as flossing daily to help in the prevention of tooth decay.

Other side effects of chemotherapy affecting our oral health are swelling of the oral tissues, mouth sores, tissue and tooth pain, cracking of the lips, and difficulty swallowing. We recommend you consult your oncologist and your dentist about your dental concerns to learn more about the prevention of dental complications during your chemotherapy treatments.

Post courtesy of Dr. Perry, Baton Rouge Dentist.

This entry was posted in Dental Hygiene and tagged , , , , . Bookmark the permalink.